High Wind, Crowley County
- When
- May 2, 12:00 PM MST to 2:00 PM MST
- Where
- Crowley County forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.327, -103.785 (the zone’s center; the record gives no point)
A strong pressure gradient caused high winds over portions of the southeast plains of Colorado. Winds gusted to around 60 mph in several counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong pressure gradient caused high winds over portions of the southeast plains of Colorado. Winds gusted to around 60 mph in several counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 2, 3:26 AM MST, 8 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 426 AM MDT FRI MAY 2 2008 .SHORT TERM... (TODAY AND TONIGHT) NUMEROUS METEOROLOGICAL CONCERNS FOR THE SHORT TERM INCLUDING BUT NOT LIMITED TO WIND POTENTIAL...ESPECIALLY OVER ZONES 89/93/95/96/97 AND 98 AS WELL AS FAR EASTERN SECTIONS OF EL PASO COUNTY...AMOUNT OF ADDITIONAL SNOW OVER PORTIONS OF ZONES 58>63 AND THE POTENTIAL FOR UNSEASONABLY COOL TEMPERATURES TONIGHT. CWFA CURRENTLY EXPERIENCING VARIABLE CLOUDS IN COMBINATION WITH BELOW CLIMATOLOGY EARLY MAY MORNING TEMPERATURES. SNOW CONTINUES TO FALL OVER PORTIONS OF THE CENTRAL MOUNTAINS INCLUDING LEADVILLE WHERE 1.7 INCHES OF SNOW HAS BEEN REPORTED AS OF EARLY THIS MORNING. LATEST SHORTER TERM MODELS INDICATE THAT INTENSE SURFACE LOW PRESSURE SYSTEM LOCATED OVER NEBRASKA EARLY WILL MOVE INTO IOWA BY LATER THIS AFTERNOON. PRESSURE GRADIENT OVER FAR EASTERN SECTIONS OF CWFA TIGHTENS TODAY AND WILL UPGRADE INHERITED HIGH WIND WATCH OVER ZONES 84/85/89/93/95/96/97 AND 98 TO A HIGH WIND WARNING...WHICH WILL BE IN EFFECT FROM 15Z FRIDAY TO 00Z SATURDAY. THE HIGHEST POTENTIAL FOR WINDS EXCEEDING 58 MPH DURING THIS TIME-FRAME SHOULD REMAIN WELL EAST OF THE COLORADO SPRINGS AREA...I.E. OVER THE FAR EASTERN AND NORTHEASTERN SECTIONS OF EL PASO COUNTY. FOR NOW...AM PAINTING HIGHEST POTENTIAL WINDS GUSTS IN THE COLORADO SPRINGS AREA LATER TODAY TO APPROACH 50 MPH. OUTSIDE OF THE CENTRAL MOUNTAINS TODAY INTO TONIGHT...WILL PAINT GENERALLY LOW GRADE POPS...WITH THE HIGHEST POTENTIAL EXPECTED OVER NORTHERN SECTIONS OF THE CWFA. IN ADDITION TO THE WIND ISSUE...HAVE PAINTED AN ADDITIONAL TRACE TO 4 INCHES OF SNOW FROM 6 AM TO 6 PM OVER THE CENTRAL MOUNTAINS AND BECAUSE OF THIS WILL EXTEND THE SNOW AND BLOWING SNOW ADVISORY FOR ZONES 58 AND 60 UNTIL 4 PM MDT TODAY. ALSO...AT THIS TIME...WILL ALLOW EXISTING FREEZE WARNING FOR THE SAN LUIS VALLEY TO CONTINUE UNTIL 8 AM MDT. MAXIMUM AND MINIMUM TEMPERATURES EXPECTED TO RUN WELL BELOW EARLY MAY CLIMATOLOGICAL AVERAGES TODAY AND TONIGHT AND AM CONCERNED THAT FREEZE WARNING MAY BE NEEDED TONIGHT...ESPECIALLY OVER ZONES 83>89 AS WELL AS ZONES 89 AND 94. FOR NOW...WILL HOLD OFF ON HIGHLIGHTS FOR TONIGHT AND LET NEXT SHIFT REVIEW LATEST DATA AND HOIST HIGHLIGHT IF NECESSARY. .LONG TERM... (SATURDAY THROUGH NEXT THURSDAY) UPPER LOWS INFLUENCE ON SOUTHERN COLORADO DIMINISHES SATURDAY...AS LOW LIFTS INTO THE GREAT LAKES AND SHORT WAVE RIDGE BUILDS OVER THE SOUTHERN ROCKIES. SHOULD SEE MODEST TEMP RECOVERY SATURDAY...WITH MORE SUBSTANTIAL WARMING SUNDAY AS 700 MB THERMAL RIDGE BUILDS. MOISTURE REMAINS LIMITED THROUGH SUNDAY...THOUGH SUPPOSE ENOUGH MID LEVEL MOISTURE REMAINS FOR A FEW SPRINKLES OVER THE CENTRAL MOUNTAINS BOTH SATURDAY AND SUNDAY AFTERNOONS. LOW LEVEL MOISTURE RETURN CRANKS UP SUNDAY NIGHT AND MONDAY OVER THE FAR EASTERN PLAINS...AS SURFACE LOW PRESSURE SPINS UP NEAR KLHX LATE SUNDAY NIGHT. DRYLINE SHIFTS TO THE KANSAS BORDER MONDAY AFTERNOON AS MOISTURE IS SHUNTED EASTWARD...AT LEAST ACCORDING TO LATEST NAM AND GFS. WOULD APPEAR BEST CHANCE FOR CONVECTION MONDAY WOULD BE EXTREME EAST...THOUGH WITH WEAK NORTHERN STREAM WAVE MOVING BY...KEPT THE RATHER BROAD AREA OF ISOLATED POPS IN PLACE FOR NOW. BEYOND MONDAY...DETAILS REGARDING THE EVENTUAL EJECTION OF THE SOUTHWEST U.S. CUT-OFF BECOME HAZY...WITH ECMWF MUCH FASTER AND FURTHER NORTH THAN GFS. POSITION AND STRENGTH OF THE NORTHERN JET ALSO IN QUESTION...WITH GFS STRONGER AND FARTHER SOUTH THAN THE ECMWF. NOT SURE WHICH SOLUTION TO BELIEVE AT THIS POINT...SO WILL LET CURRENT FORECAST OF LOW POPS AND MILD TEMPERATURES RIDE FOR ANOTHER DAY. WILL HOPE THAT WE GET A LEAST ONE DAY OF DECENT PRECIP CHANCES WHEN/IF THE LOW FINALLY EJECTS. && .AVIATION... VFR CONDITIONS PROJECTED TO CONTINUE AT CWFAS TAF SITES TODAY WITH PRIMARY CONCERN GUSTY MAINLY NORTHWEST WINDS AT ALL 3 TAF SITES. STRONGEST WINDS EXPECTED ACROSS THE PLAINS. PROJECT WINDS IN THE 20-40 KNOT RANGE AT PUEBLO AND COLORADO SPRINGS...ESPECIALLY FROM LATER THIS MORNING UNTIL THE AFTERNOON. && .PUB WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 9 AM THIS MORNING TO 6 PM MDT THIS AFTERNOON FOR COZ084-085-089-093-095>098. SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM MDT THIS AFTERNOON FOR COZ058-060. FREEZE WARNING UNTIL 8 AM MDT THIS MORNING FOR COZ069>071. && 77/10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 706 AM MDT FRI MAY 2 2008 COZ058>089-093>099-031315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 706 AM MDT FRI MAY 2 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT 1 TO 3 INCHES OF ADDITIONAL SNOW IN COMBINATION WITH GUSTY NORTHWEST WINDS ARE PROJECTED OVER THE CENTRAL MOUNTAINS TODAY. IN ADDITION...AS THE WEATHER SYSTEM MOVES ACROSS NEBRASKA TODAY...VERY WINDY CONDITIONS SHOULD BE NOTED OVER PORTIONS OF EASTERN COLORADO. WIND GUSTS OF 30 TO 60 MPH ARE EXPECTED OVER PORTIONS OF THE SOUTHEAST PLAINS...ESPECIALLY OVER SECTIONS OF OTERO...CROWLEY...KIOWA...BENT...PROWERS AND FAR EASTERN EL PASO COUNTIES TODAY. FINALLY...UNSEASONABLY COOL MINIMUM TEMPERATURES ARE ANTICIPATED TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY FROM MONDAY INTO NEXT THURSDAY...ISOLATED MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE ANTICIPATED OVER THE REGION. AT THIS TIME...IT APPEARS THAT THE PRIMARY THREATS FROM THE STRONGEST OF THESE THUNDERSTORMS WOULD BE HAIL GENERALLY UNDER 1/2 INCH...LIGHTNING...WIND GUSTS TO AROUND 50 MPH AND BRIEF PERIODS OF HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE LIKELY OVER THE CENTRAL MOUNTAINS TODAY AS WELL AS FAR EASTERN SECTIONS OF EL PASO COUNTY AS WELL AS PORTIONS OF OTERO...CROWLEY...KIOWA...BENT AND PROWERS COUNTIES TODAY.
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 103171, 103172, 103173, 102265, 102266, 103174.